Heavy Snow, S Garfield/Sw Asotin
- When
- March 6, 11:00 PM PST to March 7, 10:00 AM PST
- Where
- S Garfield/Sw Asotin forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
A late season snow storm caused numerous auto accidents and some power outages over Whitman County. Four to 6 inches of snow fell in the Pullman area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A late season snow storm caused numerous auto accidents and some power outages over Whitman County. Four to 6 inches of snow fell in the Pullman area. One to 2 feet of snow accumulated in the higher elevations of the Northeastern Blue Mountains zone.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 6, 8:15 PM PST, 2 hours 45 minutes earlier.
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
815 PM PST THU MAR 6 2003
.SYNOPSIS...A STRONG UPPER LEVEL JET OVER THE PACIFIC NORTHWEST WILL
CONTINUE TO BRING HEAVY SNOW AND STRONG WIND TO THE MOST MOUNTAIN
REGIONS THROUGH FRIDAY WITH A CHANCE OF VALLEY MORNING SNOW SHOWERS
AND AFTERNOON RAIN SHOWERS. A WARM FRONT WILL MOVE THROUGH THE
REGION ON SATURDAY BRINGING WARMER TEMPERATURES AND MORE WIDESPREAD
RAIN TO THE VALLEYS AND SNOW TO THE MOUNTAINS.
.DISCUSSION...
TONIGHT THROUGH FRIDAY...STRONG ZONAL FLOW ALOFT FEATURING A 100
KNOT JET AXIS OVER THE FORECAST AREA. ELONGATED REGION OF SURFACE
LOW PRESSURE REACHES FROM VANCOUVER ISLE, ACROSS SOUTHERN BC AND
NORTHEAST WASHINGTON THEN ANGLES DOWN THE IDAHO/MONTANA BORDER REGION.
MODERATELY DEEP BUT FAVORABLY ORIENTED PACIFIC MOISTURE FETCH
STRETCHING WEST TO EAST OVER THE SOUTHERN REACHES OF THE FORECAST
AREA THIS EVENING. OROGRAPHICS IS THE PREDOMINANT PRECIPITATION
PRODUCING INFLUENCE WITH THIS FLOW. MAIN THREAT OF SHOWERS AND
ACCUMULATING MOUNTAIN SNOW NOW OVER THE SOUTHERN ZONES THIS EVENING.
WINTER STORM WARNINGS FOR CENTRAL PANHANDLE MOUNTAINS, BLUE
MOUNTAINS AND EAST SLOPES CASCADES WILL STAND WITH FORTHCOMING ZONE
UPDATE. WILL DROP WINTER STORM WARNING FOR THE NORTHERN PANHANDLE
MOUNTAINS. NEW 00Z MODELS ALL SUGGEST MAIN FETCH AXIS WILL REMAIN
SOUTH OF THE NORTHERN IDAHO AND NORTHEAST WASHINGTON MOUNTAINS
THROUGH FRIDAY. SATELLITE EXTRAPOLATION BACKS UP MODEL OUTPUT. VALLEY
RAIN AND MOUNTAIN SNOW SHOWERS STILL LIKELY OVER THESE HIGHLANDS,
BUT EXTENDED PERIOD OF HEAVY ACCUMULATING SNOW WILL BE CONFINED TO
THOSE MOUNTAIN ZONES IN THE DEPTHS OF THE MOISTURE FETCH. SNOW
HIGHLIGHT MAY BE NECESSARY OVER THE CAMAS PRAIRIE ON FRIDAY AS
ANOTHER EMBEDDED SHORT WAVE IN THE ZONAL FLOW MAY ADD SOME
DIFFERENTIAL VORTICITY DYNAMICS TO AUGMENT OROGRAPHICS OVER THIS
ZONE. WILL LET MIDNIGHT SHIFT PONDER THIS FURTHER AS TRANSIENT WAVES
DIFFICULT FOR THE MODELS TO TIME IN THIS FAST FLOW AND LATER
SATELLITE IMAGES MAY PROVIDE A BETTER INDICATION OF THIS WAVE
DEVELOPMENT AS IT CLOSES WITH THE COAST. WELL DEFINED PRECIPITATION
SHADOW OVER THE BASIN IN THE LEE OF THE CASCADES FOR SMALL POPS
HERE. FAST FLOW ALOFT CREATED ENOUGH SLOP OVER FROM THE CASCADE
CREST TO DUMP 14 INCHES OF SNOW LAST 24 HOURS AS FAR EAST AS PLAIN,
WA IN THE EAST SLOPES SO WILL LET THIS WARNING CONTINUE AS WELL.
WIND ADVISORY FOR BASIN ZONES WILL BE DROPPED WITH CURRENT
OBSERVATIONS INDICATING WINDS DIMINISHING INTO THE BREEZY CATEGORY
FOR THE REMAINDER OF THE EVENING. CURRENT EXPECTED TEMPERATURE
FORECASTS LOOK GOOD AND WILL NOT MESS WITH THEM ON THE UPDATE.
FORTHCOMING UPDATE MANY ZONES MAINLY TO TWEAK PRECIPITATION
TYPE/CHANCE AND WIND. /FUGAZZI
...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...
GEG 030/044/028/043/032/050 145555
COE 031/042/027/040/029/048 155555
PUW 032/047/029/047/034/049 255555
LWS 036/050/035/047/037/053 344554
CQV 031/042/024/037/029/045 455755
SPT 026/038/024/034/026/041 466775
WWP 026/036/024/035/027/039 888666
MWH 033/050/032/052/036/054 122423
EAT 032/049/030/049/035/052 244535
OMK 029/048/024/037/031/049 222445
.OTX...WINTER STORM WARNING ABOVE 3000 FEET CONTINUES THROUGH
FRIDAY FOR THE CENTRAL PANHANDLE MOUNTAINS.
...WINTER STORM WARNING CONTINUES THROUGH FRIDAY FOR THE
NORTHEAST BLUE MOUNTAINS.
...WINTER STORM WARNING CONTINUES THROUGH FRIDAY FOR
EAST SLOPE NORTH CASCADES.IDZ001>004-026-027-WAZ031>038-041>044-071430- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 315 PM PST THU MAR 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH IDAHO .DAY ONE... TODAY THE FOLLOWING WATCHES, WARNINGS AND ADVISORIES ARE IN EFFECT: ...WINTER STORM WARNING ABOVE 3000 FEET CONTINUES THROUGH FRIDAY FOR THE NORTHERN IDAHO PANHANDLE AND CENTRAL PANHANDLE MOUNTAINS... ...WINTER STORM WARNING CONTINUES THROUGH FRIDAY FOR THE NORTHEAST BLUE MOUNTAINS... ...WINTER STORM WARNING CONTINUES THROUGH FRIDAY FOR THE EAST SLOPES NORTHERN CASCADES... ...WIND ADVISORY CONTINUES THROUGH THIS EVENING... FOR THE FOLLOWING LOCATIONS: COEUR DALENE AREA, IDAHO PALOUSE, LOWER GARFIELD AND ASOTIN COUNTIES, WASHINGTON PALOUSE, MOSES LAKE AREA, UPPER COLUMBIA BASIN, SPOKANE AREA, WENATCHEE AREA, WATERVILLE PLATEAU FOR FURTHER DETAILS SEE THE LATEST WEATHER BULLETINS WWUS46 KOTX WSWOTX AND WWUS76 KOTX NPWOTX. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY THE STRONG MOIST WESTERLY FLOW WILL CONTINUE WITH THE CURRENT HIGHLIGHTS CONTINUING INTO FRIDAY. THE WET AND UNSETTLED PATTERN IS EXPECTED TO REMAIN INTO THE WEEKEND WITH MORE SNOW POSSIBLE ESPECIALLY IN THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347890, 5347891.